Mississippi, 2008Flash Flood and Damaging Winds in Mississippi, July 27, 2008
July 27, 2008 · NWS JAN · 18 events in 12 counties and zones
As the temperature reached the triple digits across the area and humidity remained high, scattered to numerous showers and thunderstorms developed across the region in the afternoon. The high temperatures and humidity resulted in a very unstable environment and several thunderstorms became severe and produced damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $141,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the temperature reached the triple digits across the area and humidity remained high, scattered to numerous showers and thunderstorms developed across the region in the afternoon. The high temperatures and humidity resulted in a very unstable environment and several thunderstorms became severe and produced damaging winds. These storms dove southward as they evolved along and east of the Interstate 55 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 27, 9:21 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 27, 9:21 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1021 AM CDT SUN JUL 27 2008
.DISCUSSION...HOT CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA
ONCE AGAIN TODAY...WITH LOCATIONS ALONG AND WEST OF INTERSTATE 55
EXPECTED TO EQUAL AND IN SOME CASES SURPASS THE CENTURY MARK. THIS
ON TOP OF DEW POINTS EXPECTED TO MIX OUT INTO THE UPPER 60S AND
LOWER 70S...WILL LEAD TO HEAT INDICES GENERALLY IN THE MID 100S AREA
WIDE.
AN UPPER LEVEL DISTURBANCE IS IN THE PROCESS OF WORKING ITS WAY
EAST SOUTHEAST ACROSS THE MID SOUTH THIS MORNING. THE AIRMASS OVER
THE AREA TODAY IS QUITE A BIT WARMER AND DRIER THAN THAT OF
YESTERDAY...WHICH WOULD TEND TO MAKE IT A LITTLE TOUGHER TO SUPPORT
WIDESPREAD CONVECTION. RADAR ALSO CONFIRMS THIS AS A FEW SHOWERS
HAVE TRIED TO POP UP OVER SOUTHEAST ARKANSAS...BUT HAVE REALLY
STRUGGLED TO MAINTAIN THEMSELVES.
WHEN COMPARING THE OBSERVED 12Z KJAN SOUNDING TO THE GFS BUFR
SOUNDINGS...THE OBSERVED SOUNDING SHOWED A GOOD BIT MORE MOISTURE
PRESENT OVER THE AREA THAN THAT OF THE GFS SOUNDING. THEN ON THE
OTHER HAND...WHEN COMPARING THE OBSERVED SOUNDING TO THE NAM
SOUNDINGS...THE NAM IS OVER ESTIMATING THE MOISTURE OVER THE AREA
HENCE ITS WETTER SOLUTION.
WITH ALL THAT SAID...BASED OFF OF WHATS BEING OBSERVED OUT THERE
IM NOT IMPRESSED WITH RAIN CHANCES OVER THE AREA. BUT WITH THE
DISTURBANCE TO THE NORTH AND SOME SHOWER ACTIVITY TRYING TO POP UP
ACROSS SOUTHEAST ARKANSAS...MY THINKING IS THAT THERE IS AT LEAST
ENOUGH MOISTURE FOR CONVECTION TO TRY AND INITIATE...BUT IT SHOULD
STRUGGLE TO MAINTAIN ITSELF IN THIS WARMER DRIER AIRMASS.
THEREFORE...ILL UP POPS ACROSS THE NORTH TO AT LEAST 10% TO ACCOUNT
FOR ANYTHING THAT DOES TRY TO POP UP.
OTHER THAN THAT...ALONG WITH SOME MINOR ADJUSTMENTS TO THE HOURLY
GRIDS BASED ON CURRENT TRENDS...THE REMAINING ELEMENTS OF THE
FORECAST LOOK GOOD. THUS NO MAJOR CHANGES TO THE FORECAST WILL BE
MADE AT THIS TIME.
UPDATED PRODUCTS WILL BE OUT SHORTLY. /19/
&&
.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN
THE VICINITY OF GLH...GWO...GTR...AND HBG THIS AFTERNOON. VFR
CONDITIONS WILL PREVAIL ELSEWHERE. WARMER LOW LEVEL TEMPS MOVING IN
FROM THE W/NW TODAY SHOULD ALLOW TEMPS TO CLIMB EVEN HIGHER TODAY.
THIS WILL LIKELY CAUSE DIURNAL CUMULUS TO FORM LATER BETWEEN 17-19Z
AND BE BASED FROM 6-8 KFT. A WARM NIGHT IS EXPECTED UNDER CLEAR
SKIES AND THE RESULTING SURFACE DEW POINT DEPRESSIONS SHOULD HINDER
ANY FOG/MIST DEVELOPMENT. /22/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR MSZ018-019-025>066-
072>074.
LA...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR LAZ007>009-015-016-
023>026.
AR...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR ARZ074-075.
&&
19/22Hazardous weather outlook, Jul 27, 3:44 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
444 AM CDT SUN JUL 27 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
444 AM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TODAY
THROUGH MONDAY NIGHT. ACTUAL HIGH TEMPERATURES WILL RANGE FROM 98 TO
101 DEGREES THIS AFTERNOON. THE HEAT COMBINED WITH HIGH HUMIDITY
LEVELS WILL LEAD TO HEAT INDICES BETWEEN 104 AND 108 DEGREES. THE
HOTTEST CONDITIONS WILL BE ALONG AND WEST OF INTERSTATE 55.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT CONDITIONS CAN BE EXPECTED FOR THE ENTIRE OUTLOOK AREA THROUGH
THE MIDDLE OF THE WORK WEEK. HIGH TEMPERATURES WILL RANGE FROM 99 TO
103 DEGREES MONDAY THROUGH WEDNESDAY...RESULTING IN HEAT INDICES
AROUND 105 DEGREES EACH DAY. IN ADDITION...OVERNIGHT LOWS WILL ONLY
DROP INTO IN THE MID 70S...ESPECIALLY OVER THE WEST. DUE TO THIS A
HEAT ADVISORY HAS BEEN EXTENDED TILL TUESDAY MORNING BUT WILL NEED TO
BE EXTENDED INTO TUESDAY AND PROBABLY THROUGH WEDNESDAY.
OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CME/CAB
In the hours before
Special weather statement, Jul 27, 12:04 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CDT SUN JUL 27 2008
MSZ018-271815-
BOLIVAR MS-
104 PM CDT SUN JUL 27 2008
...STRONG THUNDERSTORM OVER NORTHERN BOLIVAR COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTHEAST OF DEESON AT 104 PM CDT...MOVING EAST AT 14
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN NORTHEASTERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
MME
Event by event
16 thunderstorm wind, 1 strong wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Sunflower
- When
- July 27, 12:24 PM CST
- Where
- Sunflower County, Parchman
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Law Enforcement
- Coordinates
- 33.920, -90.500
A few power poles were snapped on the grounds of the state penitentiary.
Thunderstorm Wind, Grenada
- When
- July 27, 1:42 PM CST
- Where
- Grenada County, 2.14 mi NNE of Glenwild to 1.56 mi ENE of Glenwild
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.729, -89.757
Several trees were blown down on Grant and McCormick roads.
Thunderstorm Wind, Grenada
- When
- July 27, 1:45 PM CST
- Where
- Grenada County, 0.57 mi E of Grenada
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.780, -89.810
A few trees were blown down around Grenada.
Thunderstorm Wind, Carroll
- When
- July 27, 2:00 PM CST
- Where
- Carroll County, 5.92 mi ESE of Jefferson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.610, -89.800
Several trees and power lines were blown down across the northeast portion of the county.
Strong Wind, Scott
- When
- July 27, 2:01 PM CST
- Where
- Scott forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 32.406, -89.538 (the zone’s center; the record gives no point)
One large limb took down a power line at the intersection of Second Avenue and Woodland Drive.
Thunderstorm Wind, Scott
- When
- July 27, 2:19 PM CST
- Where
- Scott County, 2.14 mi E of Hillsboro
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.446, -89.484
A couple trees were blown along Highway 35 and Old Hillsboro Road.
Thunderstorm Wind, Oktibbeha
- When
- July 27, 2:56 PM CST
- Where
- Oktibbeha County, 0.98 mi NNW of Sturgis to 0.69 mi S of Sturgis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 33.362, -89.058
Numerous trees were blown down along with several power poles snapped along Sturgis-Maben Road and around Sturgis.
Thunderstorm Wind, Rankin
- When
- July 27, 3:10 PM CST to 3:13 PM CST
- Where
- Rankin County, 3.34 mi NNW of Rook Hill to 0.74 mi NE of Rook Hill
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.223, -89.957
A few trees were blown down along with numerous large limbs and tree debris across Highway 18.
Thunderstorm Wind, Leake
- When
- July 27, 3:14 PM CST
- Where
- Leake County, 1.94 mi SW of Conway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.831, -89.605
A few trees were blown down off Conway Road.
Thunderstorm Wind, Leake
- When
- July 27, 3:35 PM CST
- Where
- Leake County, 0.12 mi SSE of Freeny
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.699, -89.479
A few trees were blown down off Freeny Road.
Thunderstorm Wind, Kemper
- When
- July 27, 3:48 PM CST
- Where
- Kemper County, 1.11 mi NNE of Damascus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.684, -88.821
A couple of trees were blown down off Smith Galloway Road.
Thunderstorm Wind, Madison
- When
- July 27, 3:54 PM CST
- Where
- Madison County, 2.31 mi NE of Turnetta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.641, -89.969
Three trees were blown down off Old Sharon Road.
Thunderstorm Wind, Neshoba
- When
- July 27, 4:00 PM CST
- Where
- Neshoba County, 2.13 mi NNW of House
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.659, -89.013
Several trees were blown down near the House Community.
Thunderstorm Wind, Scott
- When
- July 27, 4:00 PM CST
- Where
- Scott County, 0.58 mi E of Ludlow to 1.01 mi WSW of Ludlow
- Measured
- 68 kt (78 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 32.570, -89.710
Several trees were blown down and the top of a horse barn was blown off. The damaged barn was on Doe Webb Road.
Thunderstorm Wind, Copiah
- When
- July 27, 4:03 PM CST to 4:06 PM CST
- Where
- Copiah County, 0.91 mi SE of Hazlehurst to 1.12 mi NE of Gallatin
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.860, -90.390
Several trees were blown down, some in Hazlehurst and a few more just west of town.
Thunderstorm Wind, Neshoba
- When
- July 27, 4:04 PM CST
- Where
- Neshoba County, 1.16 mi W of Ocobla
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -89.050
Thunderstorm Wind, Lauderdale
- When
- July 27, 4:45 PM CST to 4:47 PM CST
- Where
- Lauderdale County, 2.38 mi NNE of Complete to 0.68 mi NNE of Marion
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.410, -88.710
Several trees were blown down, one tree took down a power line on Dale Road.
Flash Flood, Lauderdale
- When
- July 27, 5:25 PM CST to 6:00 PM CST
- Where
- Lauderdale County, 2.89 mi W of Marion to 1.69 mi SSE of Bailey
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.426, -88.699
Locally heavy rain, between 2 and 4 inches, fell quickly across areas just north of Meridian. The heavy rain led to a portion of Highway 493 covered with water and mud.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
- Flash Flood in Arizona, July 27, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126373, 126376, 126374, 126378, 127257, 127227, 127263, 127268, 127280, 127282, 127306, 127287, 127308, 127310, 127312, 127307, 127314, 127315.